Rhode Island, 2002Winter Storm and High Wind in Rhode Island, December 25 to 26, 2002
December 25 to 26, 2002 · NWS BOX · 2 events in 2 counties and zones
A major winter storm impacted southern New England on Christmas Day, bringing heavy, wet snow and high winds to the Ocean State. The greatest snowfall accumulations were reported in northwest Providence County, where amounts of 4 to 7 inches were common.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A major winter storm impacted southern New England on Christmas Day, bringing heavy, wet snow and high winds to the Ocean State. The greatest snowfall accumulations were reported in northwest Providence County, where amounts of 4 to 7 inches were common. Only 1 to 3 inches of snow were observed farther south into Kent and southeast Providence Counties, where rain was reported through much of the day.The weight of the snow, combined with strong northeast winds, brought down tree limbs and power lines in Woonsocket, North Smithfield, and Burrillville. About 2,000 customers lost power during the height of the storm. At T.F. Green State Airport in West Warwick, sustained winds reached 40 mph during the evening.Officially, the storm total at T.F. Green State Airport was only 1.1 inch. Other snowfall totals included 7 inches in Burrillville, 6 inches in North Foster, and 4 inches in Woonsocket.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Dec 25, 11:28 AM EST, 1 hour 32 minutes earlier.
Area forecast discussion, Dec 25, 11:28 AM EST, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
1128 AM EST WED DEC 25 2002
...ONE 9-15 HR NEAR BLIZZARD AND DANGEROUS PUMMEL 18Z TDY-08Z TNGT
WITH MANY GLOBAL MODELS SIGNALING TWO LARGE SCALE BIG EVENTS FIRST WK
OF JANUARY FOR SNE...
WE/VE UPDATED THE ZONES...RDF...GRIB AND SENT THE IMAGES THO WERE
NOT SURE IF THE IMAGES ARE MAKING IT ACROSS. AS OF 11AM G2D SNOW
ACCUM IMAGE WAS STILL THE 4PM FCST FM YDY DESPITE THE DAY CHANGE AND
APPEARANCE OF AN UPDATED PRODUCT. HAVE JUST RETRIED SENDING THEM
ACROSS...BASICALLY WE HAVE FCST 11 OF SNOW IN 6 HRS FM BURLINGTON CT
TO E THE SLOPES OF THE BERKS AND IN HIGH TERRAIN NR ORH.
SR SERVER HAS BEEN DOWN EARLIER WHICH PRECLUDED SOME OF OUR DATA
GETTING ACROSS.
COOLING OCCURING ON W FRINGE OF THE ZR/R/S LINE IN THE DEL VALLEY OF
NJ...ALL SNOW ABE AND ALL SLEET HIGH PT. THIS TREND WILL CONT NEWD
ON THE R/S BOUNDARY INTO THE BDL-ORH AREA BTWN NOON AND 2PM AND PHASE
CHANGE CONVERTS BACK TO SNOW WHEREEVER IT MIGHT B RAIN AT 17Z.
FCST DECISION WAS BASED ON 12Z MODELS/TSECS AND NOW THE 16Z 9MB PRES
FALL CTR NR 44025 WITH UPPER LOW APPARENTLY BCMG VERTICAL-OCCLUDED NR
MIV IN SNJ AT 16Z...PER NEW PRES FALL CTR TO THE ENE AT 44025
NO OTHER CHANGES FROM EARLIER BLO...
TODAYS EVENT: IP- AND ZR--/ZL- MAKING INROADS INTO SNE ATTM IN CT
MAY REACH MA TURNPIKE ARD 11AM...BUT ONLY BRIEFLY.
HUGE UVM CENTER WILL COMPENSATE WITH LARGE SNOWGROWTH
AND WE EXPECT 3-4/HR FOR 4 HRS AS FIRST BIG BAND
WOMPS INTO OUR FA MIDDAY OVR MA PIKE REGION TO I-84
...IE BDL-ORH-BAF-CEF CUD BE HIT BY 1 FT OF SNOW IN 4
TO 6 HRS THIS AFTN. THUNDER POSSIBLE ERLY THIS
AFTN AS THIS BURST MOVES IN. COORD HPC ON SNOWGRTH
AND NEAR BLIZZARD.
THIS IS BIG AND BAD FOR 9 HOURS TODAY AND IF THIS IDEA OF ALL SNOW
FOR BOS-ORH-BDL AFTR 18Z CONTS TO UNFOLD PER ABV EXPECTATION WE WILL
UPGRADE SNOW AMTS IN THIS CORRIDOR. JUST NEED TO WITNESS UPSTREAM
COOLING. FOR WHAT ITS WORTH... SE PA IS CHANGING BACK TO S/S+ AS WE
WRITE FROM PRIOR ZR
WIND: 49KT ON THE OCEAN NOW AT HOTEL 004 BUOY 38.5/70.5. PRBLY GOING
TO WIND ADVY AND OR HIGH WIND WARNING IN 1130 AM UPDATE PARTS
OF COAST AND ORH AREA TO MERR VLY. POWER OUTAGES EXPECTED THIS
EVENING.
COASTAL FLOODING: EMS SHUD EXPECT MINOR CF (DEBRIS TOSS AND SOME
OVERWASH) EARLY TOMORROW MORNING HIGH TIDE E MA COAST FM
15FT SEAS...DESPITE ONLY NORMAL TIDES WITH 2.5 SURGE.
NO CFA/CFW AND A LITTLE LESS THAN THE NOV EVENT BUT BEARS
WATCHING IN THE PREDAWN HIGH TIDE THURSDAY
TRAVEL: BLV IT WILL VERY BAD IN THE INTERIOR BDL-BED NWWD AFTR 3PM
TDY. SUGGEST NO TRAVEL THERE LATE TDY. ..IE COMPLETE
TDYS TRAVEL IN THE INTERIOR OF SNE ASAP.
COASTAL ROUTE BETTER CONDS RE: PTYPE BUT STILL LARGE PROFILE
VEHICLE ISSUES WIHT WIND LATE TDY AND IT THEWRE WILL ALSO
BECOME VERY SLIPPER LATE TDY OR THIS EVE IN BACKLASH
SO FROM PREVIOUS PKG WE ARE ON THE VERGE OF FURTHER UPGRADES BUT
NEED A LITTLE MORE DIGEST TIME AND WITNESS UPSTREAM PHASE CHG BACK
TO SNOW.
HERE IS A LIST OF THE DEC 25 SNOWFALL RECORDS...
BOS 3.3 1974
PVD 2.8 1919
BDL 7.0 1966
ORH 5.8 1978
MQE 6.0 1902 (BLUE HILL)
LOOKING FOR NEXT LIKELY .5 TO 1.5 PLUS QPF NE USA EVENTS 1/1 AND
1/4 AS PER GFS ENS/OP RUN/ECMWF/UKMET/ENVCANADA/NOGAPS AVBL
GUIDANCE.
PATTERN: CONTS MDT +PNA AND VARIANT MDT-WK -NAO WITH CATEGORICAL
SIGNALS FOR TWO MORE LARGE AND HEAVY QPF EVENTS WITH THIS
FCSTR EXPECTING AT LEAST PARTIAL WINTRY PCPN RESULTS IN THE
INTERIOR...DESPITE CURRENT OP RUN WARM LOOKING INSIDE RUNNER
APPEARANCE. OH VLY TO SNE COAST STM TRACK (REDEVELOPMENT)
AND ACTUALLY SIGNS OF SOME COLD HIGHS LAYING OUT AHD OF
EACH EVENT ACROSS SNR CANADA. CAN 10 DAY MEAN CONTS JUST
ABV NORMAL ON TT THO WITH HINTS OF COOLING IN ERN GTLKS.
THIS AS DAILY TT NORMALS LOWER. 12/29 IS STILL CHCY BUT
NOT THE PRIME LR FOCUS IN SNE AND ODDS FAVOR THIS BEING
AN OCEAN STOM JUST OUT OF OUR REACH...STILL WORTH A LOOK.
1/1 HAS NOGAPS GALE ENS HINT AGAIN TODAY AND 1/1 AND 1/4
BOTH HAVE SIGNS OF BROAD E-W HIGH PRES DVLPG NRN TIER.
WE EITHER GET MORE WINTER WARNING EVENTS FIRST WK OF JAN
OR WE GET A BIT OF SML STREAM FLOODING FM SNOWMELT. MDT
COASTAL FLOODING APPEARS LEGIT CHC IN ONE OF THESE FIRST
WEEK OF JANUARY EVENTS AS THE HIGHLY ENERGETIC NINO SRN
STREAM PROBABLY DRILLS SNE COAST.
.BOX...
CT...WSW TODAY AND TNGT CTZ002>004.
MA...WSW TODAY AND TNGT MAZ002>018. WNTR WX ADVY MA019>021.
HIGH WIND WATCH TNGT MAZ007-015-016-019-022>024
NH...WSW TODAY AND TNGT NHZ011-012.
RI...WSW TODAY AND TNGT RIZ001>004. WNTR WX ADVSRY RIZ005>007 TNGT.
MARINE...STORM WARNING MERRIMACK RVR TO PVC AND PVC TO ACK.
GALE WARNINGS ALL OTHER WATERS.
DRAGHazardous weather outlook, Dec 25, 11:28 AM EST, 1 hour 32 minutes before
CTZ002>004-MAZ002>024-NHZ011-012-RIZ001>007-261630-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
1128 AM EST WED DEC 25 2002
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST NEW HAMPSHIRE...
MASSACHUSETTS EAST OF BERKSHIRE COUNTY...NORTHEAST CONNECTICUT AND
RHODE ISLAND.
.DAY ONE...TODAY
A MAJOR WINTER STORM WILL BRING HEAVY SNOWFALL TO MUCH OF SOUTHERN
NEW ENGLAND TODAY. IN ADDITION...STRONG WINDS WILL
DEVELOP...ESPECIALLY IN EASTERN PORTIONS LATE THIS AFTERNOON AND
TONIGHT. WINDS MAY GUST TO 50 TO 60 MPH ALONG THE MASSACHUSETTS
COAST TONIGHT. IF HEAVY SNOW IS FALLING WHEN THE STRONG WINDS
MATERIALIZE...THEN BLIZZARD OR NEAR-BLIZZARD CONDITIONS WILL BE
POSSIBLE FOR A TIME. THE SNOW WILL BE HEAVY AND WET IN THE REGION
FROM WILLIMANTIC NORTHEASTWARD TO BOSTON. THE POSSIBILITY EXISTS
FOR SCATTERED POWER OUTAGES WHEN THE WIND INCREASES. FARTHER NORTH
AND WEST...THE SNOW WILL BE FLUFFIER AND SUBJECT TO BLOWING AND
DRIFTING AS THE WIND INCREASES.
EXPECT SNOWFALL RATES OF 1 TO 3 INCHES PER HOUR WITH LOCALLY HIGHER
AMOUNTS IN SCATTERED THUNDERSTORMS THIS AFTERNOON AND EARLY EVENING.
.DAYS TWO THROUGH SEVEN...
SNOW SLEET OR RAIN IS POSSIBLE ACROSS THE REGION SATURDAY OR
SUNDAY. HOWEVER THE NORTHWARD EXTENT OF THIS STORM AND ITS
ASSOCIATED AMOUNTS ARE IN QUESTION AT THIS TIME.
.SPOTTER CALL TO ACTION STATEMENT...
SPOTTERS SHOULD BE PREPARED TO RELAY REPORTS OF SNOWFALL...USING THE
PRESCRIBED PROCEDURES LISTED IN THE SNOWFALL MEASURING SECTION OF
THE SKYWARN PROGRAM PORTION OF THE ABOVE WEB SITE. ALSO...SPOTTERS
SHOULD REPORT SUSTAINED WINDS IN EXCESS OF 30 MPH OR GUSTS IN EXCESS
OF 45 MPH. ALSO...PLEASE REPORT ANY TREES OR POWER LINES THAT ARE
KNOCKED DOWN BY THE STORM TODAY AND TONIGHT.
FOR WATCH/WARNING/ADVISORY THRESHOLDS, PLEASE REFER TO THE FOLLOWING
LINK (ALL LOWER CASE):
HTTP://WWW.ERH.NOAA.GOV/ER/BOX/WARNINGCRITERIA.SHTML .
Winter Storm, Northwest Providence
- When
- December 25, 1:00 PM EST to December 26, 9:00 AM EST
- Where
- Northwest Providence forecast zone
- Property damage
- $10,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.871, -71.579 (the zone’s center; the record gives no point)
High Wind, Eastern Kent
- When
- December 25, 10:08 PM EST
- Where
- Eastern Kent forecast zone
- Measured
- 35 kt (40 mph)
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 41.673, -71.579 (the zone’s center; the record gives no point)
T.F. Green State Airport, sustained wind
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in North Carolina, December 25, 20021 death · $50,000 · 4 events
- Winter Storm and High Wind in Massachusetts, December 25 to 26, 2002$195,000 · 57 kt wind · 16 events
- Heavy Snow in New York, December 25, 2002$135,000 · 9 events
- High Wind in Washington, December 25, 2002$80,000 · 50 kt wind · 3 events
- Heavy Snow in Pennsylvania, December 25, 200236 events
- High Wind in Virginia, December 25, 2002$20,000 · 21 events
- Winter Storm in Vermont, December 25 to 26, 2002$45,000 · 3 events
- Winter Storm in New York, December 25 to 26, 200224 events
- Heavy Snow in New York, December 25 to 26, 200218 events
- Winter Storm in Vermont, December 25 to 26, 2002$20,000 · 2 events
- Heavy Snow in Maine, December 25 to 26, 200212 events
- Winter Weather in North Carolina, December 25, 200211 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5324605, 5324606.